North Carolina, 2022Tornado and Hail in North Carolina, May 16, 2022
May 16, 2022 · NWS MHX · 14 events in 6 counties and zones
A long-duration severe thunderstorm event affect Eastern NC during the afternoon, and lingered well into the evening hours. Numerous reports of wind damage occurred, along with a couple tornado reports, and some large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A long-duration severe thunderstorm event affect Eastern NC during the afternoon, and lingered well into the evening hours. Numerous reports of wind damage occurred, along with a couple tornado reports, and some large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 16, 12:29 PM EST, 1 minute earlier.
Area forecast discussion, May 16, 12:29 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
129 PM EDT Mon May 16 2022
.SYNOPSIS...
A cold front moves through tonight with some scattered showers
and storms ahead of it. High pressure returns for mid to late
week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 125 PM Mon...Thunderstorms beginning to fire off
earlier than models initially projected. Given good instability
in place, Severe Thunderstorm Watch has been issued through 9PM
tonight.
Prev disc...High pressure will be in control for the bulk of
the day, with mainly dry but very warm conditions expected. A
digging mid level trough across the Ohio River Valley will fuel
a developing sfc low/cold front across the Mid Atlantic states.
Convection today will be very spotty and may see a storm or two
develop on the sea breeze front this afternoon, but better
lift/dynamics will wait until the evening with the front. Highs
will be in the mid/upr 80s interior to the upr 70s/low 80s
coast.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
As of 330 AM Mon...Aforementioned cold front will provide the
necessary lift for thundershowers this evening, moving into the
Coastal Plains after around 5p, and exiting the Crystal
Coast/OBX prior to midnight. The severe potential for these
storms remains uncertain given better upper level forcing and
shear parameters remaining north of the FA, and the storms
arriving in ENC during the evening hours, with instability
starting to diminish. ECM EFI Shear/CAPE parameters are much
more favorable from VA and points north. At the moment, the
northern tier, generally north of Hwy 264, will have the best
shear and instability conjunction early in the evening, which
could support a low- end svr threat with gusty winds and some
large hail potential. For the rest of the FA, the svr potential
quickly diminishes the further south and east you go, with less
instability and upper level forcing available to fuel a severe
storm.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 415 AM Mon... Weak ridging builds in across the Eastern
Seaboard Tue and Wed before departing off to the east. Warm
front lifts N'wards across the fcst area Wed night into Thu
bringing our next chance for shower and tstm activity to ENC.
Ridging returns on Friday and Saturday with the hottest
temperatures of the year forecast before a cold front approaches
from the west to round out the weekend.
Tue and Wed...Upper level flow becomes more zonal with the departure
of the aforementioned front and things dry out across the CWA as
westerly flow aloft brings in some drier air to the region. At the
surface, ridging builds in across the Eastern Seaboard Tuesday
morning. A weak surge of CAA will overspread the fcst area Tue
bringing the coldest "in a relative sense" air to ENC keeping Hi
temps in the upper 70s to mid 80s Tue and Wed with Lows in the 60s
to upper 50s.
Wed night into Thu... Upper level shortwave tracks E'wards across
the Mid-Atlantic on Thu while at the surface a warm front lifts
N'wards across the Carolinas Wed night reaching the NC/VA border by
Thu morning and lifting well north of the area by late Thu night.
Southerly flow at the surface will once again bring moisture N'wards
across the CWA and with the frontal boundary providing modest lift
across the region as it tracks N, scattered shower and thunderstorm
activity will be possible Wed night into Thu. Latest forecast
guidance suggests best chances to see rain and thunderstorm activity
Wed night and Thu would be across our northern areas, though cannot
rule out a shower or storm Thu afternoon across the entire CWA. For
now kept SChc to Chc PoPs across the CWA Wed night and Thu and will
fine tune chances as we get closer to Thu. Hi's Wed and Thu
reach the upper 80s to low 90s across much of the CWA with Low's
in the mid to upper 60s each night.
Fri through the weekend... Ridging builds back into the Eastern
Seaboard by Friday as the previously mentioned warm front exits the
Mid-Atlantic Thu night. Onshore flow will return to the area once
again with fair wx and mostly sunny skies forecast across ENC. These
benign conditions will also be accompanied by a warming trend
late this week into this weekend resulting in the hottest
temperatures of the year. Guidance currently suggests Hi's in
the mid to upper 90's are not out of the realm of possibility
this weekend especially across the Coastal Plain. By Sun the
next potential frontal boundary begins to approach from the
west.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SHORT TERM /Through Tuesday/...
As of 1235 PM Mon...The atmosphere is becoming unstable this
afternoon ahead of a cold front which will result in scattered
sea breeze showers and thunderstorms developing around 2 PM.
This activity could briefly affect the TAF sites producing a
brief period of sub VFR conditions this afternoon. As the cold
front crosses the area early this evening, scattered to numerous
strong to possibly severe showers and thunderstorms will occur
along/ahead of it with a brief period of sub VFR conditions with
strong wind gusts possible. The front should be east of the TAF
sites around 11 PM with drying occurring after midnight, ending
any threat for additional precipitation. Predominate VFR
conditions are then expected overnight through Tue as high
pressure builds over the area.
LONG TERM /Tuesday night through Saturday/...
As of 1235 PM Mon...Primarily VFR conditions are expected to
prevail through much of this week as guidance is forecasting
little if any precipitation across eastern NC through Sat.
&&
.MARINE...
SHORT TERM /through tonight/...
As of 330 AM Mon...Offshore high pressure remains in control
today. Gradient will briefly inc late today into tonight, but
kept SCA's for just Pamlico sound and the ctrl waters, as the
period of gusty winds will be quite short outside of this area.
Occasional gusts up to 25 kts possible as well across the
coastal waters north of Oregon Inlet and the northern sounds. Sct
line of showers and storms possible in the evening ahead of the
cold front as well. A few storms could contain stronger gusts.
Winds shift to the NNE behind the front and diminish to 10-15
kts overnight. Seas across the central waters will reach 4-6 ft
late Mon aftn through and into the evening before diminishing to
3-5 ft overnight behind the cold front.
LONG TERM /Tuesday through Thursday/...
As of 415 AM Mon... 10-15 knot N'rly winds Tue morning will
veer to a southerly direction by Tue night as weak high
pressure ridging tracks E'wards along the northern OBX. Winds
return to a N'rly direction Wed morning before onshore flow
finally takes over Wed night as a warm front lifts N'wards.
Onshore winds increase on Thu in the wake of this N'ward lifting
front as the pressure gradient tightens across the region with
seas persisting at about 2-4 ft throughout the period.
&&
.TIDES/COASTAL FLOODING...
As of 330 AM Mon...ENC is entering a high astronomical tide
cycle assoc with the full moon this coming Monday. King Tides in
combination with sely trade swells will bring elevated water
levels across coastal areas through Tuesday with water levels up
to 1-2 ft above ground near the water front during times of
high tide. A Coastal Flood Advisory has been issued for coastal
zones from the Northern OBX south to Coastal Onslow County.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
196-199-204-205.
Coastal Flood Advisory until 8 PM EDT Tuesday for NCZ195-196-
199-203>205.
MARINE...Small Craft Advisory until 10 PM EDT this evening for AMZ131-
135-150-152-158-230-231.
Small Craft Advisory until 2 AM EDT Tuesday for AMZ154-156.
&&
SYNOPSIS...MHX
NEAR TERM...TL/ML
SHORT TERM...TL
LONG TERM...RCF
AVIATION...JME/RCF
MARINE...TL/RCF
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, May 16, 5:10 AM EST, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
610 AM EDT Mon May 16 2022
NCZ203-171015-
Northern Outer Banks-
610 AM EDT Mon May 16 2022
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 PM EDT TUESDAY...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Rip Current Risk.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ205-171015-
Hatteras Island-
610 AM EDT Mon May 16 2022
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 PM EDT TUESDAY...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Moderate Rip Current Risk.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ195-196-199-204-171015-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
610 AM EDT Mon May 16 2022
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 PM EDT TUESDAY...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ029-044>047-079>081-090>092-094-193-194-198-171015-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
610 AM EDT Mon May 16 2022
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
A couple strong to marginally severe thunderstorms are possible this
evening, mainly north of Highway 264. The main threat will be large
hail and damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Event by event
10 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Greene
- When
- May 16, 12:30 PM EST
- Where
- Greene County, 2.18 mi NE of Shines Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.450, -77.770
The wind damage occurred on Gurganus Rd. Some roof damage was noted and a trampoline was blown into a motor vehicle.
Thunderstorm Wind, Martin
- When
- May 16, 1:55 PM EST
- Where
- Martin County, 2.82 mi SSW of Jamesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.780, -76.910
A tree fell through a mobile home. The time was estimated based on radar data.
Thunderstorm Wind, Washington
- When
- May 16, 2:05 PM EST
- Where
- Washington County, 2.15 mi SSE of Plymouth
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.840, -76.740
Ten to 12 power poles were blown down, blocking Highway 99. The time was estimated based on radar data.
Hail, Pitt
- When
- May 16, 4:24 PM EST
- Where
- Pitt County, 0.56 mi E of Pactolus
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.630, -77.220
Thunderstorm Wind, Craven
- When
- May 16, 4:43 PM EST
- Where
- Craven County, 2.15 mi SSE of Honolulu
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.340, -77.270
A farm building was blown down. The time was estimated based on radar data.
Thunderstorm Wind, Craven
- When
- May 16, 4:45 PM EST
- Where
- Craven County, 3.5 mi S of Vanceboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.250, -77.160
Several Trees were blown down on Craven Farms Rd, State Camp Rd, and Cowpen Landing Rd in Vanceboro.
Thunderstorm Wind, Beaufort
- When
- May 16, 4:50 PM EST
- Where
- Beaufort County, 0.69 mi N of Alligoods
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.580, -76.950
Large branches were blown down along with a few snapped trees. The time was estimated based on radar data.
Thunderstorm Wind, Craven
- When
- May 16, 4:58 PM EST
- Where
- Craven County, 0.56 mi E of Vanceboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.300, -77.160
A flag pole was bent in half.
Thunderstorm Wind, Beaufort
- When
- May 16, 5:08 PM EST
- Where
- Beaufort County, 0.89 mi SE of Pinetown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.610, -76.860
Metal roofing was displaced from homes, and a few trees were blown down in the Pinetown area.
Hail, Craven
- When
- May 16, 5:25 PM EST
- Where
- Craven County, Askin
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.220, -77.070
The hail fell in the Ernul and Askin area.
Hail, Craven
- When
- May 16, 5:35 PM EST
- Where
- Craven County, 1.13 mi E of Ernul
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.250, -77.060
A few tree limbs were blown down in addition to the hail.
Thunderstorm Wind, Pitt
- When
- May 16, 6:55 PM EST
- Where
- Pitt County, 3.38 mi W of Quinerly
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 35.370, -77.440
Duke Energy reported 282 customers without power in the Grifton area. The time was estimated based on radar data.
Tornado, Craven
- When
- May 16, 7:20 PM EST
- Where
- Craven County, 1.38 mi N of Hymans
- Rating
- EF1
- Path length
- 0.1 mi
- Path width
- 80 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 35.170, -77.180
A brief tornado or gustnado touchdown occurred along the 500 block of |Hyman Rd west of New Bern around 8:20 PM. A single family home had |almost 50% of its metal roof torn off and a metal carport was picked up |with debris tossed up to 150 yards to the east. Several large diameter |hard and softwood tree branches where broken with a few softwood tree |trunks snapped in the vicinity. North of the residence, damage to crops |and trees were generally in a southerly direction while at and south of |the residence damage was toward the east suggesting rotation.
This same supercell thunderstorm tracked east-southeast into the town |of New Bern with many areas experiencing tree damage mainly to small|but also to some large diameter branches. Damage indicators suggest|straightline downburst winds outside of the initial weak tornado|touchdown. No additional damage to structures was seen nor reported to |emergency services during or prior to the survey of this thunderstorm.
Thunderstorm Wind, Craven
- When
- May 16, 7:33 PM EST
- Where
- Craven County, 1.32 mi WNW of Trent Woods
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 35.110, -77.100
Duke Energy reported 1,221 customers without power across western New Bern and the Trent Woods area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, May 16, 20221 death · 1 event
- Hail and Damaging Winds in Virginia, May 16, 2022$1.1 million · 1.25 in hail · 11 events
- Hail and Damaging Winds in New York, May 16, 2022$131,000 · 1.25 in hail · 29 events
- Hail and Damaging Winds in Maryland, May 16, 2022$108,000 · 3 in hail · 15 events
- Tornado and Hail in New Hampshire, May 16, 2022$21,000 · EF1 · 16 events
- Damaging Winds in Vermont, May 16, 2022$65,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in New York, May 16, 20221.25 in hail · 36 events
- Damaging Winds in Virginia, May 16, 2022$30,000 · 56 kt wind · 13 events
- Hail and Damaging Winds in New York, May 16, 2022$40,000 · 1 in hail · 6 events
- Damaging Winds and Strong Wind in Pennsylvania, May 16, 2022$34,000 · 56 kt wind · 9 events
- Damaging Winds in New York, May 16, 2022$34,000 · 60 kt wind · 9 events
- Lightning Strike in Florida, May 16, 20223 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029944, 1029948, 1029949, 1029934, 1029950, 1029952, 1029953, 1029955, 1029957, 1029936, 1029937, 1029974, 1029940, 1029958.